Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 38, NWS Milwaukee, WI

July 11, 2003Iowa County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 11, 2003, 2:36 PM CDT for Iowa County, Wisconsin. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 2:36 PM CDT (19:36 UTC)
Expired
Jul 11, 2003, 3:30 PM CDT
In force
54 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Iowa County, WI

The radar

The Milwaukee radar (KMKX), 115 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WUUS53 KMKX 111936
SVRMKX
WIC049-112030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
235 PM CDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 330 PM CDT

* AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF RIDGEWAY...OR ABOUT 10 MILES
  NORTHEAST OF DODGEVILLE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIDGEWAY AT 240 PM CDT.
  BARNEVELD AT 245 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

HAIL UP TO 3/4 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO 
A SUBSTANTIAL SHELTER.

LAT...LON 4319 8999 4306 9016 4281 8983 4311 8985

$$
XX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:07 AM CDT, 11 hours 29 minutes earlier.

Area forecast discussion, Jul 11, 3:07 AM CDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
307 AM CDT FRI JUL 11 2003

FCST FOCUS ON PCPN CHCS TODAY THRU TOMORROW.

WATER VAPOR LOOP SHOWS VIGOROUS VORTICITY MAXIMA ROUNDING BASE OF
500 MB TROF OVER ERN WI...TAKING PCPN OUT OF ERN CWA. REGION STILL
UNDER INFLUENCE OF CYCLONIC FLOW TODAY AS UPR JET STREAK WORKS IT/S
WAY DOWN BACK OF UPR TROF...KEEPING A CLOSED CIRCULATION FROM MID
LVLS ON DOWN OVR NRN SECTIONS OF WRN GREAT LAKES UNTIL LIFTING NE
WITH JET MAX TONIGHT/SAT MORN.

FCST MODELS ALL IN AGREEMENT WITH WEAK VORT...NOW DROPPING THRU ERN N
DKTA...TO MOV ACROSS IA DURING THE DAY WITH SHRT WV TROF AXIS TO DROP
THRU SRN WI. SFC REFLECTION OF SHRT WV SHOWING UP WITH SFC WINDS
BACKING AHEAD OF WEAK TROF IN ERN N DKTA/ W CNTRL MN. ETA PICKING
UP ON THIS WEAK FEATURE...BRINGING IT ACROSS NRN WI AT 12Z...AND
INTO NRN CWA BY 18Z. WL KEEP 40 POPS FOR MAINLY THIS AFTERNOON...BUT
WILL FINALIZE ANY TIMING AT ISSUANCE.

BETTER HEATING WITH FEWER CLOUDS FOR SAT...AND CONTINUED COOL AIR
ALOFT BRINGS STEEPENING LAPSE RATES FOR SATURDAY AFTERNOON. LIMITED
MOISTURE...BUT WILL KEEP 30 POPS FOR SATURDAY AFTERNOON INTO THE
EARLY EVENING. FLOW BECOMES MORE ZONAL DURING THE DAY SUNDAY...
BRINGING DRY WEATHER WITH SOME WARMING. GFS GENERATING PCPN WITH
850 MB THERMAL RDG MON AFTN/NGT...THEN A COLD FRONT MOVING THRU TUE.

NO CHANGE TO CURRENT CHC SHOWERS/STORMS FOR REST OF FCST PD AS WEEK
STAYS ACTIVE WITH A SERIES OF WAVES MOVING THRU RGN. QUICK LOOK AT
NEW 00Z EXTENDED GFS EVOLVES A BLOCKING 500 MB LOW OVER ERN US
UNDER A DEEP POSITIVELY TILTED UPPER TROF FOR END OF NEXT WEEK INTO
NEXT WEEKEND. AN ODD PATTERN FOR THIS TIME OF YEAR SO WILL BE VIEWED
WITH CAUTION UNTIL LATER RUNS.

TEMP GUID STILL IN CLOSE AGREEMENT AND MADE ONLY MINOR ADJUSTMENTS.

.MKX...NONE.

REM
Hazardous weather outlook, Jul 11, 5:00 AM CDT, 9 hours 36 minutes before
WIZ046-047-051-052-056>060-062>072-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

EISE

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.